Louisiana, 2018

Heat in Louisiana, May 15, 2018

May 15, 2018 · NWS SHV · 1 event in 1 county or zone

An upper level ridge of high pressure was anchored from South Texas across the Western Gulf of Mexico and across much of the Ark-La-Tex during May 15th. This resulted in much above normal temperatures areawide, with readings climbing into the lower 90s in the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure was anchored from South Texas across the Western Gulf of Mexico and across much of the Ark-La-Tex during May 15th. This resulted in much above normal temperatures areawide, with readings climbing into the lower 90s in the afternoon.

A 6 month old girl died from heat stroke on May 15th after being left inside a hot car for about 6 hours, from around 11 am to 5 pm in the 6700 block of Woolworth Road in Shreveport. The high temperature in Shreveport on May 15th was 91 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 15, 5:29 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, May 15, 5:29 AM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
629 AM CDT Tue May 15 2018

.AVIATION...
Upper-level ridge to maintain dry conditions across most terminal
sites today and tonight. However, could see VCTS conditions across
TYR/TXK around 16/00Z as upper-level disturbance swings east
across Oklahoma and northeast Texas. Otherwise, light and variable
winds this morning becoming southwest at 5 to 10 knots after
15/18Z. Winds to again become light and variable after 16/00Z.
/05/

&&

.PREV DISCUSSION... /issued 351 AM CDT Tue May 15 2018/

SHORT TERM.../Today through Wednesday Night/

Cluster of thunderstorms across the Red River Valley of north
Texas to continue progressing east with mid to upper-level
disturbance. Should see convection entering McCurtain county
shortly before daybreak. Upper-level ridge from the Texas coast
through Louisiana and into southern Arkansas to maintain dry
conditions across these areas through today. Afternoon high
temperatures to range from the lower 80s across southeast Oklahoma
under mostly cloudy skies and a rain cooled airmass to the low to
mid 90s in north Louisiana where conditions will be sunny and dry.

Another round of convection possible early this evening across
southeast Oklahoma and northeast Texas as upper-level trough
deepens. Steep mid-level lapse rates will provide sufficient
instability to support a few strong multi-cellular storms capable
of producing downburst winds. Overnight low temperatures forecast
to fall into the upper 60s to lower 70s.

Upper-trough to deepen further on Wednesday allowing for partly to
mostly cloudy skies areawide with scattered thunderstorms
possible. High temperatures to be slightly cooler, ranging from
the mid 80s north of I-30 to lower 90s elsewhere.

Otherwise, a slight chance of lingering showers possible on
Wednesday night with temperatures forecast to fall into the upper
60s. /05/

LONG TERM.../Thursday through Monday night/
Northwest flow pattern aloft combined with a weak cold front easing
along the I-20 corridor will serve to maintain a chance of showers
and thunderstorms over mainly the eastern half of the region through
Thursday night. The front will quickly begin a northward retreat on
Thursday night as warm air advection overtakes the entire region and
temperatures nudge higher toward the mid 90s in some areas by Friday
and Saturday. These unusually hot temperatures for mid May will pose
a threat to record highs through the weekend with little if any rain
chances as upper ridging becomes firmly entrenched across the region
once again.

Another weak frontal boundary will approach the region by early next
week with at least small chances of rain returning to the forecast.
The upper level ridge will also begin to break down with small scale
disturbances transitioning east in the nearly zonal flow pattern.
However, daytime temperatures will maintain upper 80s to lower 90s
despite the added rain chances. In general, temperatures will remain
a good 8-10 degrees above seasonal averages on both the high and low
side through this forecast period. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  72  92  69 /  10  10  30  10
MLU  92  71  91  68 /  20  10  30  20
DEQ  84  65  88  65 /  40  20  30  20
TXK  89  67  88  68 /  20  20  30  20
ELD  90  67  89  66 /  10  20  30  20
TYR  88  70  89  69 /  20  10  20  10
GGG  89  70  90  69 /  20  10  30  10
LFK  91  69  92  68 /  10  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/19
Hazardous weather outlook, May 15, 5:08 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
608 AM CDT Tue May 15 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
608 AM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to widely scattered thunderstorms will be possible today
as some residual outflow boundaries from early morning convection
across Texas and Oklahoma will linger across the region. A few of
these storms could produce some strong wind gusts, primarily north
of the Interstate 30 corridor. However, no real organized threat
of severe weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered mainly afternoon thunderstorms will be possible again
during the middle to latter parts of this week as a slow-moving
frontal boundary interacts with abundant Gulf of Mexico moisture
and a few upper level disturbances in the northwest flow aloft.
In addition to the threat of thunderstorms, near record or even
some record breaking heat will be possible each afternoon as the
temperatures reach into the lower to middle 90s over much of the
region. This will likely result in heat index values approaching
the century mark, especially over our southern sections of east
Texas and north Louisiana through much of the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters is not anticipated at this time.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Caddo

When
May 15, 10:00 AM CST to 4:00 PM CST
Where
Caddo forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Unseasonably hot temperatures settled in across Northwest Louisiana during May 15th, with the high temperature in Shreveport climbing to 91 degrees. This temperature was just 3 degrees shy of tying the record high temperature of 94 degrees set back in 1881.

A 6 month old girl died from heat stroke on May 15th after being left inside a hot car in in the 6700 block of Woolworth Road in Shreveport for about 6 hours, from around 11 am to 5 pm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Caddo2018-05-150FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747018.